ISMP
ISMP ISMP
 
     
 
ISMP
Accidental IV infusion of heparinized irrigation in the OR
December 1, 2016

Problem: Accidental intravenous (IV) administration of a solution intended for bladder or wound irrigation is a repetitive error that has been the topic of numerous events published in this newsletter. These events typically involved confusion between unlabeled solutions on the sterile field, mix-ups between irrigation and parenteral solution bags, or mix-ups between irrigation and venous access lines during connection or reconnection of the solutions. These errors have happened both inside and outside the operating room (OR).

ISMP’s sister organization, ISMP Canada, recently published two similar events involving the inadvertent IV infusion of heparinized lactated ringer’s solution intended for intraoperative irrigation.1 These cases are being shared with US healthcare practitioners to raise awareness of the prevalence of this type of wrong-route error and the harm that can result.

Medication Incidents Reported in Canada

A circulating nurse in the OR added 50,000 units of heparin to a 1,000 mL bag of lactated ringer’s solution in anticipation of this solution being needed for intraoperative irrigation. The OR scrub nurse confirmed that the right drug, right dose, and right solution were used during preparation. Due to congestion in the workspace, the nurse was unable to access a red “Medication Added” auxiliary label, which was typically applied in this situation, and so, the bag was never labeled as containing heparin. This bag, labeled as containing only lactated ringer’s solution, was then stored on an IV pole outside the sterile field in the OR.

When the patient required fluid replacement during surgery, the mislabeled bag of heparinized lactated ringer’s solution on the pole was retrieved by a different OR circulating nurse and given to the anesthesia provider who administered it IV. When the heparinized irrigation solution was requested by the surgery team, staff discovered it was missing and recognized the error. The patient was treated with protamine intraoperatively and recovered without complication.

In the second event, a circulating nurse in the OR used a small piece of gray tape to label a 1,000 mL bag of lactated ringer’s solution to which 50,000 units of heparin had been added (Figure 1). The low contrast between the gray background and writing on the tape made it hard to read. The heparinized solution intended for irrigation was thought to be a plain bag of lactated ringer’s solution and was subsequently infused via the IV route. When the patient was transferred from the OR, staff in the post-anesthesia care unit (PACU) recognized the error immediately and administered protamine as ordered. The patient was monitored carefully and recovered without sequelae.

Background

Ideal irrigation solutions are not always available in ready-to-use packaging designed for irrigation. During surgical procedures, a sterile IV solution may be used as is or may be mixed with an additive for wound irrigation to remove debris.2 The use of IV bags and tubing creates a hazardous situation that can result in accidental IV infusion of the irrigation solution. The packaging of IV and irrigation solutions, both with and without additives, looks very similar, and the current compatibility of access ports intended for differing routes of administration makes misconnections possible. Other contributing factors that can lead to mix-ups include: unlabeled or poorly labeled solutions; overreliance on the expected location of solutions on poles or the sterile field; a failure to read labels; repetitive task designs that foster automatic behavior with little conscious attention; a changeable, chaotic workspace; and workflow problems.

The use of heparin in irrigation solutions can help prevent thrombosis,3 but unintended IV administration of the heparinized irrigation solution can increase the surgical patient’s risk of bleeding. Unintended IV administration of plain hypotonic sterile water-based irrigation solutions, or those containing additives other than heparin (e.g., Dakin’s solution4 [diluted sodium hypochlorite]) have also resulted in patient harm. Thus, the potential for this type of error is a serious concern.

Safe Practice Recommendations: Several opportunities for reducing the risk of errors and/or mitigating the potential for patient harm were identified through analysis of the incidents described above.

Pharmacy preparation. Whenever possible, have the pharmacy prepare, label, and supply commonly used irrigation mixtures to the OR.

Use lowest standard concentration. Use the lowest effective concentration of heparin in irrigation solutions, and standardize the strength and base solution so pharmacy can prepare the irrigation mixtures or they can be purchased commercially, if available.

Consider sodium chloride 0.9% for heparinized irrigations. Sodium chloride 0.9% is available in pour bottles and is known to be stable when mixed with heparin. If heparinized irrigation solutions are required, consider mixing the heparin with sodium chloride 0.9% instead of lactated ringer’s solution. Lactated ringer’s solution may necessitate the use of an IV bag, which risks confusion as an IV solution.

Differentiate irrigation solution containers. Purchase or prepare sterile solutions for irrigation in pour bottles or other route-specific packaging. Also, utilize fluid bags of a different size for solutions intended for irrigation (e.g., 2 L or 3 L bags). The container shape or bag volume can provide a visual cue to differentiate the route of administration.

Store safely. Segregate products intended for fluid replacement from those intended for irrigation by storing them in different areas of the OR or in different sections of the warming cabinet. Prominently label these areas “IV Use Only” or “Irrigation Use Only.”

Label immediately. Label all irrigation solutions immediately when an additive is mixed into the solution. Ensure that the name and amount of any medication added to the irrigation solution is clearly visible on the labeled solution. Ensure that all required supplies (including labels) are readily available in the areas where medications or solutions are prepared.

Affix auxiliary warning. Affix a unique, prominent auxiliary label (Figure 2) reading “FOR IRRIGATION ONLY,” to any irrigation solution (including plain irrigation solutions without additives), whether commercially available or mixed by pharmacy or by OR personnel.

Use irrigation tubing, if available. When preparing or dispensing solutions intended to be used for irrigation, attach irrigation-specific connectors and tubing, if available, rather than IV connections and tubing, to prevent inadvertent IV administration.

Designate “irrigation” poles. Use only designated “irrigation” poles if irrigation fluids must be hung for decanting. A mixture intended for irrigation is usually decanted into a sterile basin on the sterile field; the solution, pole, and the basin on the sterile field must all be labeled.

Communicate during transitions. Incorporate verbal communication tools such as a transition of care report when a patient is transferred from the OR to PACU and/or for staff relief during a case. In one of the incidents described here, the procedure for transfer of care from the OR to the PACU included reconciliation and verification of all medications and fluids. This process worked as intended, the error was detected upon transfer, and the appropriate intervention was implemented promptly.

Establish protocols for reversal. Establish standard protocols to manage the adverse effects of high-alert medications such as heparin. In both cases mentioned above, the facilities had a protocol to manage heparin overdose/toxicity by the administration of the reversal agent, protamine.

ISMP thanks ISMP Canada for allowing the reprint of this article, with minor edits for the US audience, which appeared in the August 30, 2016, ISMP Canada Bulletin.1

References

  1. ISMP Canada. Accidental intravenous infusion of a heparinized irrigation in the operating room. ISMP Canada Safety Bulletin. 2016;16(6):1-4.
  2. Gabriel A, Windle ML, Schraga ED. Wound irrigation. Medscape: drugs and diseases. WebMD, LLC. October 5, 2015. http://emedicine.medscape.com/article/1895071-overview
  3. Kruger A, Amon M, Abela-Formanek C, Schild G, Kolodjaschna J, Schauersberger J. Effect of heparin in the irrigation solution on postoperative inflammation and cellular reaction on the intraocular lens surface. J Cataract Refract Surg. 2002;28(1):87-92.
  4.  ISMP. Dakin’s solution accidently given IV. ISMP Medication Safety Alert! 2010;15(21):1-2. www.ismp.org/newsletters/acutecare/articles/20101021.asp
Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas
  - Free Nursing CEs
Special Alerts
Group Purchasing Subscription
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory Care
Nurse AdviseERR
Long-Term Care AdviseERR
Safe Medicine
Home | Contact UsEmployment  |   Legal Notices | Privacy Policy | Help Support ISMP
 Med-ERRS | Medication Safety Officer Society Medication Safety Officers Society | Consumer Medication Safety For consumers
ISMP Canada | ISMP Spain  | ISMP Brasil  | International Group  | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

ISMP
ISMP